Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 178, NWS Topeka, KS

July 13, 2018Marshall County, Republic County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 13, 2018, 4:58 PM CDT for Marshall County, Republic County, Washington County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2018, 4:58 PM CDT (21:58 UTC)
Expired
Jul 13, 2018, 5:45 PM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 114 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
724 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

782 
WUUS53 KTOP 132158
SVRTOP
KSC117-157-201-132245-
/O.NEW.KTOP.SV.W.0178.180713T2158Z-180713T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
458 PM CDT FRI JUL 13 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Republic County in north central Kansas...
  Central Washington County in north central Kansas...
  Northwestern Marshall County in northeastern Kansas...

* Until 545 PM CDT.

* At 457 PM CDT, a line of severe thunderstorms was located near 
  Agenda northeast to Oketo moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Washington, Hanover, Morrowville, Agenda, Oketo, Hollenberg and
  Bremen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4000 9641 3963 9733 3972 9749 4000 9699
TIME...MOT...LOC 2157Z 238DEG 24KT 3971 9738 

HAIL...1.00IN
WIND...60MPH
 
$$

BD
1 follow-up statement
777 
WWUS53 KTOP 132241
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
541 PM CDT FRI JUL 13 2018

KSC117-157-201-132251-
/O.EXP.KTOP.SV.W.0178.000000T0000Z-180713T2245Z/
Republic-Washington-Marshall-
541 PM CDT FRI JUL 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN REPUBLIC...
CENTRAL WASHINGTON AND NORTHWESTERN MARSHALL COUNTIES WILL EXPIRE AT
545 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4000 9641 3963 9733 3972 9749 4000 9699
TIME...MOT...LOC 2241Z 238DEG 24KT 3986 9707 

$$

BD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:33 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 13, 3:33 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
333 PM CDT Fri Jul 13 2018

.SHORT TERM...(This evening through Saturday)
Issued at 314 PM CDT Fri Jul 13 2018

This afternoon, convective temperatures within an area of intense
surface heating within an an axis of 1500-2000 J/kg of MLCAPE per
SPC meso analysis have allowed scattered showers and storms to
develop.  With little deep layer shear through the column, have seen
average storms last from a few minutes to about a half an hour with
little in the way of organization.  With DCAPE values on the order
of 1100 J/kg, LCL heights around 2000 meters and inverted V
soundings with mixed layer up around 750mb level, some storms have
the capability to produce mainly strong gusty outflow winds as they
collapse.  Most likely, winds should remain below severe limits but
can rule out one or two damaging gusts of wind.

GOES-16 WV and VIS imagery along with surface obs suggest that the
surface frontal boundaries extend from southwestern IA back through
north central areas into portions of central and western KS.  This
will be the focus for further later evening and overnight storm
development as the upper trough translates to the east with best
forcing remaining north of the forecast area.  Therefore, outside of
this afternoons development expecting increasing storm chances into
the overnight period after from north central areas into
northeastern KS progressing slowly east overnight.  Isentropic
ascent augmented by a weak LLJ will help keep some storms going
overnight and possibly linger into the morning hours tomorrow.
Concerns of off and on showers into the day time as well but have
kept chances low at this time into the afternoon with focused areas
mainly over the eastern and east central areas of the forecast area.
This lingering boundary will keep chances into early evening.  It is
possible that cloud coverage lingers much of the day.  But, if some
clearing can take place, then more destabilization will allow for
more storm coverage most likely.  However, with weak deep layer
shear expected, severe weather is not expected at this time.  From
tonight through the overnight, some areas will likely see more rain
than others.  Focused areas that could see the most precip will be
from Abilene through Manhattan to Hiawatha vicinity considering
these areas are already seeing some training of storms.  With the
area in drought conditions, do not currently expect that flooding
will be a widespread concern.  However, some areas could see rain
amounts stack up quickly with short-term rises in small creeks and
streams as well as ponding on roads as PWAT amount remain around 1.7
inches allowing for efficient rain producing storms with slow storm
motion vectors and weak mid level flow in place.

Considering all this in relation to the other hazard in place being
that of the heat advisory, most locations have struggled to reach
advisory levels today even with the thermal ridge in place ahead of
the incoming frontal system.  Lawrence is the only location that has
actually reached 105 degrees.  Therefore, also, considering
previously mentioned set up with cloud coverage concerns, it may
also be hard for advisory levels to met over much of the area
tomorrow.  Therefore, have only kept very southeastern counties in
the advisory area for Saturday and confidence in that is also
decreasing at the current time.

.LONG TERM...(Saturday night through Friday)
Issued at 314 PM CDT Fri Jul 13 2018

Residual convection may linger through Sunday morning across far
east central Kansas. The inverted sfc trough bisects the cwa on
Sunday afternoon while the effective frontal boundary hangs up over
east central areas. Still uncertainties on location of additional
convection by the afternoon dependent upon how quickly the
atmosphere overcomes the stable, morning airmass. The Nam and Ecmwf
are hinting at precip developing further east and south of the CWA
so its conceivable that our area remains mostly dry for the
afternoon. For the time being, I have kept low end chances for the
afternoon. Temperatures gradually fall back to normal values with
readings in the lower 90s.

This active, near normal weather pattern persists throughout the
week as another shortwave trough slowly translates over the high
plains into Nebraska and Kansas Monday through Thursday. The best
chance for more organized thunderstorms looks to be Wednesday night
as the better dynamic lift arrives over the cwa. Temperatures
throughout the week are generally in the low 90s with overnight lows
in the upper 60s. Behind the system Thursday and Friday, temps fall
back into the 80s with mostly sunny skies.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1225 PM CDT Fri Jul 13 2018

VFR conditions are expected through the period. After 23Z Friday,
there is the potential for a few thunderstorms around the KMHK
terminal which may persist through the evening hours. There may
also be isolated thunderstorms at KTOP and KFOE this evening as
a cold front moves through the area. Overall confidence in timing
and coverage of thunderstorms remains low at this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ008>012-020>024-
026-034>038-054.

Heat Advisory until 8 PM CDT Saturday for KSZ039-040-055-056-058-
059.

&&

SHORT TERM...Drake
LONG TERM...Prieto
AVIATION...Bunker/Drake
Hazardous weather outlook, Jul 13, 3:10 PM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
310 PM CDT Fri Jul 13 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-142015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
310 PM CDT Fri Jul 13 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Heat indices range from 100 to 107 degrees across the area this
afternoon. Scattered thunderstorms are possible this afternoon
and evening. They are capable of producing strong gusty winds
along and northwest of a line from Abilene to Holton.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat indices around 100 degrees continue through Saturday
afternoon over far east central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jul 13, 3:03 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
303 PM CDT FRI JUL 13 2018

KSZ010-022-023-132030-
Pottawatomie-Riley-Marshall-
303 PM CDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...NORTHWESTERN
POTTAWATOMIE AND SOUTHWESTERN MARSHALL COUNTIES UNTIL 330 PM CDT...

At 302 PM CDT, trained weather spotters reported a strong
thunderstorm over Randolph, moving northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Blue Rapids, Waterville, Leonardville, Olsburg, Randolph and Tuttle
Creek Lake.

LAT...LON 3959 9634 3929 9670 3938 9690 3957 9682
      3957 9681 3959 9681 3972 9675
TIME...MOT...LOC 2002Z 209DEG 22KT 3941 9676

jp
Special weather statement, Jul 13, 3:54 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
354 PM CDT FRI JUL 13 2018

KSZ008-132130-
Republic-
354 PM CDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REPUBLIC COUNTY
UNTIL 430 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lovewell State Park, moving northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Courtland and Republic.

LAT...LON 4000 9775 3991 9765 3977 9793 4000 9793
TIME...MOT...LOC 2054Z 230DEG 19KT 3985 9803

JP
Special weather statement, Jul 13, 3:57 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Topeka KS
357 PM CDT FRI JUL 13 2018

KSZ035-132130-
Dickinson-
357 PM CDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DICKINSON COUNTY UNTIL
430 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm over
Enterprise, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Abilene and Enterprise.

This includes Interstate 70 between mile markers 274 and 284.

LAT...LON 3876 9725 3891 9730 3901 9707 3881 9696
TIME...MOT...LOC 2057Z 250DEG 12KT 3888 9714

JP
Special weather statement, Jul 13, 4:27 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Topeka KS
427 PM CDT FRI JUL 13 2018

KSZ008-020-132200-
Republic-Cloud-
427 PM CDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REPUBLIC AND NORTHWESTERN
CLOUD COUNTIES UNTIL 500 PM CDT...

At 426 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southwest of Hardy to near Jamestown.
Movement was east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Concordia, Belleville, Scandia, Jamestown, Courtland, Norway and
Republic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 9765 3957 9754 3955 9793 4000 9793
TIME...MOT...LOC 2126Z 261DEG 20KT 3997 9795 3961 9788

BD
Special weather statement, Jul 13, 4:28 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Topeka KS
428 PM CDT FRI JUL 13 2018

KSZ035-132200-
Dickinson-
428 PM CDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DICKINSON COUNTY UNTIL
500 PM CDT...

At 427 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles south of Abilene, moving northeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm as well as
locally heavy rainfall.

Locations impacted include...
Abilene, Chapman and Enterprise.

This includes Interstate 70 between mile markers 279 and 285.

LAT...LON 3870 9725 3889 9730 3899 9703 3875 9698
TIME...MOT...LOC 2127Z 240DEG 12KT 3881 9722
Special weather statement, Jul 13, 4:34 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
434 PM CDT FRI JUL 13 2018

KSZ009-132200-
Washington-
434 PM CDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON COUNTY
UNTIL 500 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm near
Washington, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Washington, Hanover, Morrowville and Hollenberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3979 9681 3977 9681 3975 9717 3989 9721
      4000 9695 4000 9688
TIME...MOT...LOC 2134Z 254DEG 13KT 3985 9710

BD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:28 PM CDTSpecial Weather StatementTOPRiley32 min
Jul 13, 3:03 PM CDTSpecial Weather StatementTOPRiley27 min
Jul 13, 3:54 PM CDTSpecial Weather StatementTOPRepublic36 min
Jul 13, 3:57 PM CDTSpecial Weather StatementTOPDickinson33 min
Jul 13, 4:27 PM CDTSpecial Weather StatementTOPRepublic33 min
Jul 13, 4:28 PM CDTSpecial Weather StatementTOPDickinson32 min
Jul 13, 4:34 PM CDTSpecial Weather StatementTOPWashington26 min
Jul 13, 5:23 PM CDTAreal Flood AdvisoryTOPDickinson52 min
Jul 13, 5:32 PM CDTSpecial Weather StatementTOPClay, Cloud, Dickinson, Ottawa43 min
Jul 13, 5:33 PM CDTFlash Flood WarningTOPMarshall, Washington3 hr
Jul 13, 5:58 PM CDTSpecial Weather StatementTOPWashington17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.